Indiana, 2021

Flood and Damaging Wind in Indiana, July 8, 2021

July 8, 2021 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms developed ahead of a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 8:39 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 8:39 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
939 AM EDT Thu Jul 8 2021

.SYNOPSIS...
A cold front will slide through the Ohio Valley this afternoon
and evening bringing more scattered showers and storms to the
area. Weak high pressure will build in behind the front on
Friday bringing cooler and quiet weather, before the front
begins to return to the north as a warm front Friday night and
Saturday bringing a return of rain chances and more humid air.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface cold front draped from Detroit back to St. Louis will
continue to slowly sag southeast today into tonight just ahead
of a digging mid-level trough. Warm, very moist airmass is
entrenched across the warm sector in the Ohio Valley. Through
the near term, have continued chance or higher PoPs due to
height falls and low level convergence along and ahead of the
front. Best chance or likely PoPs to mostly remain north of I-70
with the timing of the front overlapping with max heating this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Scattered storms will maintain intensity and coverage into the
mid evening aided by forcing from the upper trough and cold
front, so they may linger a little later and little stronger
than previous days more diurnally forced/enhanced storms. Do
expect forcing and instability to wane by late evening into the
early overnight with a slow decrease in shower chances from
west-to-east through the night. Somewhat cooler air filtering in
on weak northwesterly winds tonight may drop lows back toward
the upper 50s to lower 60s in the far north/west.

Friday will be a quiet day as high pressure builds into the Ohio
Valley and frontal boundary slows to a halt south of the area.
Mix of sun and clouds with highs centered a few degrees either
side of 80F.

Friday night starts to get interesting with low confidence on
how stalled boundary and increasing southerly flow into/over
this boundary behaves in accordance with weak shortwave energy
approaching the Ohio Valley later in the night. Some guidance
aggressively moves an MCS toward the area toward sunrise on
Saturday morning, while other guidance dives the MCS south/west
of the area into the greater instability feed to the southwest.
Will increase rain chances across the forecast area through the
sunrise hours, but will need to see model discrepancies resolve
before introducing anything more than "chance" rain chances.
This is discussed in much more detail below.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The long term period looks to feature quite an unsettled pattern,
potentially beginning very late Friday night into Saturday morning.
There is a lot to discuss here, so let's get right to it.

Following the frontal passage early Friday morning, northwesterly
flow aloft will become established in the OH Vly as an embedded S/W
drifts south through the upper Midwest and into the mid MS Rvr Vly
from Friday afternoon into Friday night. There is quite a bit of
energy with this feature with seasonably respectable deep-layer flow
nudging east into the OH Vly very late Friday night. At the sfc,
meanwhile, the remnant frontal boundary that will have drifted south
of the ILN FA Friday afternoon will have stalled across northern
TN/southern KY as the aforementioned system progresses southeast
into the mid MS Rvr Vly. This will essentially hold up the
frontal progression further south, causing it to stall out
before it begins to pivot back north Friday night with the
increasing SW flow in the low levels. This not only will cause
the front to pivot back north closer to the ILN FA, but it will
result in a fairly robust mass response and moisture/mass
convergence along the tightening WNW-ESE oriented baroclinic
zone which will be positioned from somewhere in the VC of STL to
perhaps just west of LEX by 06z Saturday. With the arrival of
stronger forcing and the enhanced lift due to robust mass
convergence on the nose of the strengthening LLJ, there remains
high confidence at this juncture that one or more complexes of
thunderstorms will develop and progress through southern
IL/IN/KY and potentially southern OH late Friday night into
Saturday morning. What remains a bit more uncertain at this
juncture is just how far north the aforementioned LL baroclinic
zone progresses before potential MCS activity develops and
propagates along it. The GFS/ECMWF remain a bit more suppressed
with their solution, showing a favored corridor for storminess
perhaps across the southwestern quarter of the ILN FA and points
further south/west where the better moisture/instby pooling
would occur. The NAM/CMC, on the other hand, show a solution
with the front migrating to near IND to just south of CVG by
12z, a solution that would suggest a much further north track
for one or more complexes of storms during the Saturday morning
time period.

Am inclined at this juncture to lean toward the slightly further
south/west solution, which would keep the most aggressive/strongest
portion of any complex to the south/west of the ILN FA, with perhaps
a good deal of stratiform rain/thunder Saturday morning across the
southwestern third or so of the local area. However, beyond Saturday
morning, the evolution becomes even murkier as there are unknowns in
just how much the LL environment may be able to rebound/recover in
the wake of morning MCS activity near/just SW of the ILN FA and
whether the digging of the trof across the mid MS Rvr Vly and the
corresponding enhancement to the LL southwesterly flow by Saturday
evening into central/southern parts of the region will be enough to
destabilize the southern third of the ILN FA and generate any
renewed convection along any trailing mesoscale boundary that may
laid out by morning activity. There are a few items that will need
to be watched carefully in terms of this evolution as the LL flow
fields will be seasonably strong with the prospect of a pivoting
LL/sfc baroclinic zone north Saturday evening/night to near or even
north of the OH Rvr. This lends itself to both hydro and severe
concerns, providing the environment evolves in such a manner. There
will be renewed LL mass convergence Saturday evening/night,
initially stronger to the SW of the ILN FA but moving NE through the
night. This could initiate a scenario with several backbuilding
convective clusters as the moisture feed northward will be
substantial during this time period. With PWATs running ~150%
seasonal norms and indications for more than sufficient lift and at
least some LL instby, there could be a local hydro and severe risk
that evolve late Saturday evening/early night. Right now, that
threat would be favored across the Tri-State area and essentially
the SW/S third of the ILN FA, but there are /numerous/ uncertainties
in the favored location for such a setup at this juncture.

By Sunday morning, the aforementioned S/W in the mid MS Vly will
have closed off, with deeper-layer SW flow becoming established
which will more definitively push the lingering/pivoting frontal
boundary north through the ILN FA by Sunday afternoon. At this
point, there will still be more-than-sufficient deeper-layer (albeit
more unidirectional) shear and instby to keep a severe concern
in the fcst for Sunday, even with the rapid decrease in LL
convergence. By Sunday night/Monday, the system begins to
occlude and the deeper- layer flow will gradually begin to
weaken into the day on Monday, despite rather negligible
eastward movement in the overall system as a whole. This will
leave the ILN FA with sufficient SSW flow in the open warm
sector of the system, a scenario which will last into Tuesday
before eventually the system weakens enough and begins to be
absorbed into the stronger flow further north. This will occur
as a midlevel ridge from the Carolinas begins to migrate west
into the southern Appalachians, essentially indicating that the
cold front with this system will most likely wash out in the OH
Vly as the system undergoes frontolysis Monday night/Tuesday.
The front may not actually ever reach the ILN FA through the
entirety of the long term period, should current guidance remain
on track. This essentially means that the daily chance for
storms will linger well past Sunday and will most likely be with
us, even in diminishing fashion, through midweek next week.

With expectation for episodic storms and convectively-
enhanced/induced cloud cover, temps will be held near/below seasonal
norms for daytime highs and generally near/above seasonal norms for
overnight lows.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Main concerns for aviation center on low clouds this morning and
thunderstorm chances through the day. As expected and discussed
previously, stratus has become expansive in the hours before
sunrise at all TAF sites. Ceilings are largely MVFR, edging down
to IFR in some of the airports of higher relative elevation.
Expect this cloud cover to hold in until 11 AM /14Z/ or so
before slowly breaking up into a scattered cumulus field.
Uncertainty on shower and thunderstorms in Indiana currently,
including how far they progress into Ohio before weakening this
morning and what /if any/ aviation impacts are. For right now,
will just mention a VCSH at KDAY and bank that majority of this
activity weakens and/or remains north/west of KDAY/KCMH.
Attention then turns to redevelopment in the early afternoon.
Depending on how outflows from morning activity progress, may
see initiation delayed a little. But still fell pretty confident
in scattered storms developing 16-18Z in Indiana/western Ohio
and tracking east slowly. Still not seeing a stable enough
signal to focus on any given airport, though confidence is
relatively high that storms will approach each airport at some
point in the 18Z-02Z window as the cold front moves
through.Storms will bring potential for brief IFR or LIFR
conditions, mostly in visibility restrictions from torrential
downpours where/when they occur. Light southwest winds in the
prefrontal warm sector turn westerly and remain rather light
through the night. Some patches of MVFR ceilings likely to
develop overnight in the weak cold advection regime.

.OUTLOOK...Thunderstorms possible Saturday through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Hogue
SHORT TERM...Binau
LONG TERM...KC
AVIATION...Binau
Hazardous weather outlook, Jul 8, 4:29 AM EST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
529 AM EDT Thu Jul 8 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
529 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will cross the area today and this evening. A
few strong to severe storms are likely with the primary threat being
damaging wind and locally heavy rainfall possibly causing minor
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 10:59 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1159 AM EDT Thu Jul 8 2021

INZ050-058-059-OHZ060-081630-
Fayette IN-Union IN-Wayne IN-Preble OH-
1159 AM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAYNE...
NORTHWESTERN UNION...CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA
AND WEST CENTRAL PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 1230 PM
EDT...

At 1159 AM EDT, radar indicated strong thunderstorms along a line
extending from near Centerville to near Glenwood, moving east at 15
mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Richmond, Connersville, Centerville, Glenwood, Waterloo, Bunker Hill,
Abington, Boston, Richmond Municipal Airport, Mettel Field,
Bentonville, Philomath, Beesons, New Hope and Falmouth.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3974 8530 3984 8502 3979 8470 3959 8524
      3962 8530
TIME...MOT...LOC 1559Z 287DEG 11KT 3979 8503 3968 8532

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Fayette

When
July 8, 12:15 PM EST to 1:15 PM EST
Where
Fayette County, 0.87 mi SW of Connersville Arpt to 1.12 mi SSW of Connersville Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.690, -85.140

High water was reported across State Route 1 north of Connersville.

Thunderstorm Wind, Franklin

When
July 8, 12:28 PM EST to 12:30 PM EST
Where
Franklin County, 0.99 mi SSW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.488, -85.190

A couple of trees were downed near Laurel.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959068, 959073.